Thunderstorm Wind, Mellette
- When
- July 9, 8:50 PM CST
- Where
- Mellette County, 9 mi N of Cedar Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.710, -101.020
Severe storms produced wind gusts to 80 mph across south central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe storms produced wind gusts to 80 mph across south central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 1:40 PM CST, 7 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 140 PM MDT MON JUL 9 2007 .DISCUSSION...SFC ANALYSIS SHOWS TROF EXTENDING FM ERN MT THRU CNTRL WY ATTM WITH CDFNT PUSHING THRU NCNTRL MT. WATER VAPOR SHOWS VIGOROUS UPR TROF TRACKING SEWD FROM SRN ALTA INTO SASK. QUITE WX CURRENTLY ACRS THE CWFA EARLY THIS AFTN...BUT EXPECT THIS TO CHANGE AS FORCING WITH CDFNT/UPR WAVE BRINGS THE THREAT FOR SVR WX. TONIGHT...EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG SFC TROF/CDFNT AS THEY ADVANCE EWD. MLCAPE OVER 2000J/KG WITH LITTLE IN THE WAY OF A CAP...COMBINED WITH STEEPENING MID LVL LAPSE RATES AND INCREASING MID LVL WINDS (AS UPR TROF APPROACHES) WILL SET THE STAGE FOR AN ACTIVE LATE AFTN/EVE ACRS THE CWFA. BIGGEST THREAT INITIALLY WILL BE LARGE HAIL...BUT THREAT MAY SHIFT TO MORE OF A WIND THREAT THIS EVE AS CONVECTION BECOMES LINEAR ALG THE CDFNT. TUE AND WED...CDFNT SHOULD BE THRU THE CWFA BY OR SHORTLY AFTER DAYBREAK TUESDAY WITH GUSTY NW WINDS USHERING MUCH COOLER AND DRIER AIR INTO THE REGION. MOST AREAS SHOULD ONLY SEE HIGHS IN THE 70S. DRY CONDITIONS WILL CONTINUE ON WED...WITH A LITTLE LESS WIND AND ONLY SLIGHTLY WARMER TEMPS. EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN PLAINS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN MILD THROUGH THE WORK WEEK WITH MOSTLY DRY WEATHER EXPECTED. A WEAK DISTURBANCE WILL CROSS THE NORTHERN PLAINS BY THE WEEKEND...GIVING THE AREA A CHANCE OF THUNDERSTORMS. && .AVIATION...SCATTERED -SHRA AND -TSRA ARE EXPECTED TO RE-DEVELOP THIS AFTERNOON AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND VERY GUSTY WINDS. A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE THIS EVENING WITH WINDS SWITCHING TO THE NORTH/NORTHWEST AT 20 TO 30 MPH. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/RUDGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 511 AM MDT MON JUL 9 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 511 AM MDT (611 AM CDT) MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS... WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED TORNADO IS POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL MOUNT RUSHMORE 43.88N 103.45W
07/09/2007 E1.00 INCH PENNINGTON SD PARK/FOREST SRVC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 7 W HERMOSA 43.84N 103.33W
07/09/2007 E0.88 INCH CUSTER SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST CACTUS FLAT 43.84N 101.90W
07/09/2007 E60.00 MPH JACKSON SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 4 SW INTERIOR 43.69N 102.04W
07/09/2007 E70.00 MPH JACKSON SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST KADOKA 43.83N 101.51W
07/09/2007 E70.00 MPH JACKSON SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 17 N KYLE 43.67N 102.19W
07/09/2007 E70.00 MPH SHANNON SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
7 thunderstorm wind. Local standard time, as filed.
Roofs were torn off two houses and a trailer house was rolled three times. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34197, 34198, 34199, 34200, 34201, 34203, 34202.